Oregon, 2011

Hail in Oregon, July 16, 2011

July 16, 2011 · NWS BOI · 1 event in 1 county or zone

Thunderstorms produced one inch hail over parts of Baker County, Oregon on the afternoon the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Thunderstorms produced one inch hail over parts of Baker County, Oregon on the afternoon the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Jul 16, 12:32 PM PST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 16, 12:32 PM PST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
232 PM MDT SAT JUL 16 2011

.SHORT TERM...TONIGHT THROUGH MONDAY...WARMING TREND THROUGH
MONDAY IS ON TRACK WITH A RETROGRADING UPPER LEVEL RIDGE AND LATE
AFTERNOON SURFACE LOW PRESSURE CENTERED OVER SW IDAHO. RETROGRADING
RIDGE IS BRINGING STEEP MID LEVEL LAPSE RATES TO THE AREA AND
FORECAST SOUNDINGS NEAR BOISE BREAK THE MID LEVEL CAP 3-4 PM
TODAY VERSUS ONLY NEAR 6-7 PM THE LAST COUPLE DAYS. THE UPPER
LEVEL JET OVER IDAHO WILL LAST THROUGH TONIGHT WHICH KEEPS BULK
SHEAR VALUES AROUND 40KTS. MID LEVEL MOISTURE ACROSS OREGON AND
CENTRAL IDAHO THROUGH TONIGHT WILL COMBINE WITH AFTERNOON
HEATING/STEEP LAPSE RATES AND SHEAR FOR SCATTERED TO ISOLATED
THUNDERSTORMS POSSIBLY WITH DAMAGING WINDS. HAVE ADDED GUSTY WINDS
TO THUNDERSTORM CHARACTER FOR NOW. RETROGRADING RIDGE WILL NUDGE
MOISTURE FIELDS WEST SO THAT DRY AIR COVERS SE OREGON/SW IDAHO
SUNDAY AND ALL BUT FAR SOUTHERN TWIN FALLS COUNTY MONDAY. THE
UPPER TROUGH OFFSHORE MAY NUDGE A BIT OF MOISTURE INTO THE BLUES
NORTH OF BURNS AND INTO THE ELKHORNS MONDAY BUT THE RETROGRADING
RIDGE WILL PROBABLY DOMINATE. THE SURFACE LOW ACROSS SW IDAHO WILL
BRING SE OREGON WEST WINDS 10-20 MPH LATE EACH DAY AS WELL AS
GUSTY SOUTH WINDS ACROSS OWYHEE COUNTY AND SOUTH CENTRAL IDAHO.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MONDAY NIGHT AND
TUESDAY FORECAST AREA STILL IN A WARM SOUTHERLY FLOW BETWEEN AN
UPPER LEVEL TROUGH JUST OFF THE WEST COAST AND A BROAD UPPER LEVEL
RIDGE IN THE CENTRAL PLAINS.  MODEL TREND IS TO BRING THE TROUGH
INLAND MONDAY NIGHT AND TUESDAY...BUT MODELS CONTINUE TO SLOW DOWN
THE EASTWARD MOVEMENT OF THIS TROUGH.  WITH THE SLOWER TIMING
DECIDED TO INCREASE MAX TEMPERATURES ON TUESDAY A DEGREE OR TWO BUT
WILL KEEP THE SLIGHT CHANCE TO CHANCE POPS OVER NORTHERN ZONES LATE
TUESDAY AFTERNOON INTO TUESDAY EVENING DUE TO MOISTURE AND
INSTABILITY AHEAD OF THE TROUGH.  LATEST MODEL TRENDS HAVE THE
TROUGH WEAKENING AND MOVING NORTHEAST OVER THE FORECAST AREA TUESDAY
NIGHT AND WEDNESDAY WITH HIGH TEMPERATURES WEDNESDAY AFTERNOON
AROUND 10 DEGREES COOLER THAN ON TUESDAY.  CURRENT FORECAST CLOSE TO
THIS TREND SO ONLY MADE MINOR ADJUSTMENT TO THE POPS AND LITTLE
CHANGE TO TEMPERATURES.  TROUGH AXIS TO MOVE OVER THE REGION
WEDNESDAY NIGHT AND THURSDAY FOR A SMALL CHANCE OF POPS OVER
NORTHERN ZONES AND MAX TEMPERATURES AROUND 10 DEGREES BELOW NORMAL.
FRIDAY INTO SATURDAY AS THE TROUGH WEAKENS AND MOVES EAST A ZONAL
FLOW WILL SET UP OVER THE REGION.  THIS WILL BRING MAINLY DRY
CONDITIONS TO THE FORECAST AREA WITH TEMPERATURES A FEW DEGREES
BELOW NORMAL.

&&

.AVIATION...VFR. ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH 06Z MAINLY NORTH AND WEST OF A
KLLJ-KMYL-KREO LINE. LOCAL MVFR CONDITIONS IN HEAVIER SHOWERS.
SURFACE WINDS WILL BE LIGHT EXCEPT GUSTY NEAR THUNDERSTORMS.
MODERATE TO STRONG SOUTHERLY WINDS ALOFT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...VM
LONG TERM....JA/WH
AVIATION.....JA
Hazardous weather outlook, Jul 16, 3:48 AM PST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
548 AM MDT SAT JUL 16 2011

IDZ011>016-028>030-033-ORZ061>064-171200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
548 AM MDT SAT JUL 16 2011 /448 AM PDT SAT JUL 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 16, 1:55 PM PST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
255 PM PDT SAT JUL 16 2011

ORZ062-162245-
BAKER OR-
255 PM PDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BAKER COUNTY IN NORTHEAST OREGON...

UNTIL 345 PM PDT.

AT 249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHWEST OF BAKER...MOVING NORTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  ANTLERS FOREST SERVICE STATION...
  LARCH SUMMIT...
  SUMPTER...
  MCEWEN...
  MASON DAM...
  ELKHORN PEAK...
  BAKER...
  ROCK CREEK...
  HAINES...
  AND THIEF VALLEY RESERVOIR.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4500 11778 4500 11767 4497 11756 4452 11816
      4467 11836 4502 11809 4499 11797 4501 11791
      4504 11790 4506 11785
TIME...MOT...LOC 2155Z 221DEG 28KT 4469 11817

BW

The radar

The Pendleton radar (KPDT), 108 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Baker

When
July 16, 2:15 PM PST to 3:00 PM PST
Where
Baker County, 5 mi SE of Sumpter to 5 mi SSW of Haines
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.869, -118.128

Trained spotters reported one inch hail around Sumpter and Haines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331158.